Indiana, 2004

Hail and Damaging Winds in Indiana, May 30, 2004

May 30, 2004 · NWS IWX · 5 events in 5 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 5:03 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 30, 5:03 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EST SUN MAY 30 2004

.UPDATE...
ZONE UPDATE HAS BEEN ISSUED FOR TORNADO WATCH NUMBER 338 WHICH
NORTHWEST OHIO COUNTIES OF WILLIAMS...FULTON...HENRY...ALLEN...
PUTNAM...PAULDING...VAN WERT AND DEFIANCE. NO OTHER CHANGES WERE
MADE TO THE GRIDDED FORECAST.

&&

.PREVIOUS DISUCSSION...
SHORT TERM...
STRONG STORM SYSTEM CENTERED OVER THE NORTHERN PLAINS WILL PUSH A
COLD FRONT THROUGH THE AREA LATER TONIGHT. STRONG VERTICAL WIND
SHEAR AND INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL
CONTINUE CHANCES OF SEVERE WEATHER THROUGH MUCH OF TONIGHT. MODELS
ARE IN REASONABLY GOOD AGREEMENT IN MOVEMENT OF THE FRONT WITH THE
GFS A LITTLE BETTER.  A SECONDARY FRONT WILL SWEEP THROUGH
THE AREA MONDAY GIVING THE REGION ANOTHER CHANCE OF THUNDERSTORMS.

LONG TERM...
THE WESTERLIES WILL CONTINUE TO CROSS THE NORTHERN UNITED STATES
THROUGH AT LEAST NEXT WEEKEND.  BOTH THE GFS AND ECMWF ARE IN
AGREEMENT IN MOVING A STRONG UPPER LOW TO NORTHERN WISCONSIN BY
MONDAY NIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA
THROUGH WEDNESDAY AS THIS SYSTEM WILL BE SLOW TO MOVE EAST INTO
SOUTHEAST CANADA. A SHORT WAVE RIDGE WILL THEN MOVE INTO THE UPPER
MIDWEST WEDNESDAY NIGHT. THIS WILL GIVE THE WESTERN LOWER GREAT
LAKES A PERIOD OF DRY WEATHER WHICH WILL EXTEND INTO NEXT WEEKEND.
ANOTHER SHORTWAVE WILL ENTER THE MIDWEST LATE SATURDAY GIVING THE
AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. CURRENT
FORECAST LOOKS GOOD SO NO CHANGES ARE PLANNED.

&&

.AVIATION...
CONVECTION OCCURRING OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA
WILL MOVE EAST ACROSS THE REST OF NORTHERN INDIANA OVER THE NEXT
SEVERAL HOURS. THERE IS A TORNADO WATCH IN EFFECT UNTIL 7PM EST FOR
NORTHERN INDIANA SOUTH OF A LINE FROM AROUND NORTH JUDSON TO AROUND
GRABIL. THUNDER IS MENTIONED IN BOTH TERMINAL FORECASTS THIS
AFTERNOON. THIS ACTIVITY IS BEING CAUSED BY A SLOW MOVING WARM FRONT
CURRENTLY LOCATED ACROSS NORTHERN INDIANA. A STRONG COLD FRONT WILL
FOLLOW THE WARM FRONT ACROSS THE AREA LATER TONIGHT WITH ANOTHER
ROUND OF SEVERE THUNDERSTORMS POSSIBLE. AGAIN THUNDER IS IN BOTH
TERMINAL FORECASTS FOR TONIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH NUMBER 331 SOUTH OF A LINE FROM NORTH JUDSON TO
GRABIL INDIANA TILL 7PM EST.
MI...NONE.
OH...TORNADO WATCH NUMBER 338 FOR OHIO ZONES 001-002-004-005-
015-016-24-025 TIL 10 PM EDT.
&&

SLL/GLL
Hazardous weather outlook, May 30, 4:50 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 AM EST SUN MAY 30 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310950-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
450 AM EST SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES CAN BE EXPECTED TODAY AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH
LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM
FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP
DURING THE MORNING AND EARLY AFTERNOON HOURS.

A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR
MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A
POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE
THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT
WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE
AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE
GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL
AND LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS
MAY CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX.

FISHER/JT

In the hours before

Local storm report, May 30, 2:46 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     SOUTH BEND              41.68N 86.27W
05/30/2004                   ST. JOSEPH         IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

STEVENS
Local storm report, May 30, 2:55 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0238 PM     FLOOD            ELKHART                 41.69N 85.97W
05/30/2004                   ELKHART            IN   AMATEUR RADIO

            1 TO 5 INCHES WATER OVER COUNTY ROADS

&&

STEVENS
Local storm report, May 30, 3:00 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     CONSTANTINE             41.84N 85.67W
05/30/2004                   ST. JOSEPH         MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0255 PM     TSTM WND DMG     4 NE LAGRANGE           41.68N 85.36W
05/30/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREE BLOWN DOWN

&&

STEVENS
Local storm report, May 30, 3:04 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SHERWOOD                42.00N 85.24W
05/30/2004                   BRANCH             MI   LAW ENFORCEMENT

            TREE BLOWN DOWN

&&

STEVENS
Local storm report, May 30, 4:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     SHERWOOD                42.00N 85.24W
05/30/2004                   BRANCH             MI   LAW ENFORCEMENT

            TREE BLOWN DOWN

0255 PM     TSTM WND DMG     4 NE LAGRANGE           41.68N 85.36W
05/30/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREE BLOWN DOWN

0238 PM     FLOOD            ELKHART                 41.69N 85.97W
05/30/2004                   ELKHART            IN   AMATEUR RADIO

            1 TO 5 INCHES WATER OVER COUNTY ROADS

0225 PM     TSTM WND DMG     CONSTANTINE             41.84N 85.67W
05/30/2004                   ST. JOSEPH         MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0210 PM     TSTM WND DMG     8 E EDWARDSBURG         41.80N 85.93W
05/30/2004                   CASS               MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0203 PM     TSTM WND DMG     EDWARDSBURG             41.80N 86.08W
05/30/2004                   CASS               MI   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0201 PM     TSTM WND DMG     NILES                   41.83N 86.25W
05/30/2004                   BERRIEN            MI   AMATEUR RADIO

            TREES DOWN IN 3 LOCATIONS WITHIN THE CITY LIMITS.

0156 PM     TSTM WND DMG     SOUTH BEND              41.68N 86.27W
05/30/2004                   ST. JOSEPH         IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0150 PM     TSTM WND DMG     BENTON HARBOR           42.12N 86.45W
05/30/2004                   BERRIEN            MI   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

0125 PM     TSTM WND DMG     KNOX                    41.29N 86.62W
05/30/2004                   STARKE             IN   LAW ENFORCEMENT

            TREE BLOWN DOWN

&&

STEVENS
Local storm report, May 30, 5:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND DMG     LA PORTE                41.61N 86.71W
05/30/2004                   LA PORTE           IN   LAW ENFORCEMENT

            SCATTERED TREES DOWN THROUGHOUT THE COUNTY

&&

STEVENS

The radar

The Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, St. Joseph

When
May 30, 6:30 PM EST
Where
St. Joseph County, Roseland
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.733, -86.250

Thunderstorm Wind, Cass

When
May 30, 7:40 PM EST
Where
Cass County, 3 mi NE of Logansport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -86.317

Law enforcement reported damage to a church northeast of Logansport.

Thunderstorm Wind, White

When
May 30, 8:09 PM EST
Where
White County, Monon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -86.867

Emergency management reported trees and power lines down with a few power poles down as well.

Thunderstorm Wind, Starke

When
May 30, 8:15 PM EST
Where
Starke County, Knox
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -86.633

Law enforcement reported trees and power lines down in Knox.

Thunderstorm Wind, La Porte

When
May 30, 8:19 PM EST
Where
La Porte County, La Porte
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -86.717

Law enforcement reported trees down around La Porte.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397897, 5397898, 5397899, 5397900, 5397901.